Blizzard, Kittson
- When
- December 31, 4:20 AM CST to 11:59 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
As one blizzard event ended, hardly 14 hours passed and portions of the region were back in a second blizzard. These rare back-to-back blizzards ended up shutting down a good majority of events across the area.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As one blizzard event ended, hardly 14 hours passed and portions of the region were back in a second blizzard. These rare back-to-back blizzards ended up shutting down a good majority of events across the area. A second strong surface low pressure system lifted out of southwest Minnesota and tracked toward the Minnesota arrowhead, producing another swath of 6 to 8 inches of snow along with very gusty north winds. This resulted in blizzard conditions from New Years Eve into the 2011 New Year. Regional transportation means were shut down once again. Most of Interstate 94 remained closed from the first blizzard and all of Interstate 29 in North Dakota shut down. Most segments of U. S. Highway's 10 and 2 were shut down and the airports at Fargo and Grand Forks closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 30, 8:37 PM CST, 7 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
837 PM CST THU DEC 30 2010
.DISCUSSION...FORECAST CONCERN THIS EVENING WILL BE ONGOING
HEADLINES. BLIZZARD FORCE WINDS CONTINUE WITHIN VALLEY AND
COMBINED WITH SNOW VSBYS ESPECIALLY OVER SOUTHERN VALLEY AT
1/4MILE OR BELOW AND WILL KEEP BLIZZARD WARNING GOING THIS AREA.
WINDS HAVE SUBSIDED SOMEWHAT ACROSS LAKES REGION OF WEST CENTRAL
MN HOWEVER AS SURFACE LOW LIFTS ENE STRONGER WINDS COULD MOVE BACK
IN ALONG WITH SNOW BANDS SO AM HESITANT TO PULL BLIZZARD WARNING
TOO QUICK. ACROSS FAR NORTHERN VALLEY VISIBILITIES IMPROVING
ENOUGH SO THAT WILL BE ABLE TO TRANSITION FROM BLIZZARD WARNING TO
ADVISORY TO COVER SOME BLOWING AND WIND CHILLS. ALSO HAVE
TRANSITIONED HEADLINES BACK TO WINTER STORM WARNING VS BLIZZARD
FOR BEMIDJI AREA AS WINDS HAVE NOT MATERIALIZED. REMAINDER OF
HEADLINES WILL STAND AND MID SHIFT CAN ADJUST AS EXPECT WINDS AND
SNOW TO SLOWLY WIND DOWN AFT MIDNIGHT AS WAVE AND ASSOCIATED SURFACE LOW
CONTINUE TO LIFT NE. THERMAL ADVECTION NEUTRAL AND CLOUDS AND WIND
SHOULD KEEP TEMPERATURES FROM TAKING ANY BIG DROP. COLDEST VALUES
OVER NW FA WITH LESS CLOUDS AND WIND. WILL FRESHEN UP WIND AND
CLOUD GRIDS HOWEVER NO BIG CHANGES PLANNED.
&&
.AVIATION...
SOUTHERN VALLEY REMAINS SOCKED IN WITH LIFR CIGS/VSBY WITH MORE
MARGINAL CONDITIONS ELSEWHERE AND VFR CONDITIONS SPREADING INTO THE
DEVILS LAKE REGION. EXPECT SLOW IMPROVEMENT AFTER MIDNIGHT AS SNOW
AND WIND BEGIN TO WIND DOWN.
&&
.PREV DISCUSSION... /ISSUED 304 PM CST THU DEC 30 2010/
SHORT TERM...MAIN CHALLENGE IS ONGOING BLIZZARD CONDITIONS ACROSS
PARTS OF THE REGION. ALREADY UPGRADED MOST OF THE SOUTHERN FA TO A
BLIZZARD WARNING FOR THE HEAVY SNOW AND STRONG WINDS. GIVEN
CURRENT OBS AND REPORTS THIS IS VERIFYING. 700MB LOW LIFTING INTO
THE SOUTHERN VALLEY WITH VERY HIGH PWATS OF OVER 0.50 INCHES WILL
CAUSE HEAVY SNOW OF 6 TO 12 INCHES ALONG AND SOUTH OF A VALLEY
CITY TO BAUDETTE LINE. EVEN LIGHTER SNOW COMBINED WITH CURRENT WIND
SPEEDS ON THE NORTHERN EDGE OF HEAVY SNOW BAND CAUSING BLIZZARD
CONDITIONS. MODEL GUIDANCE SHOWING WINDS TO REMAIN AT LEAST THE
SAME AND SLIGHTLY INCREASE INTO THE EVENING HOURS ACROSS ALL BUT
THE DVL BASIN.
THIS LEADS TO THE NEXT CONCERN OF AREAS ACROSS THE NORTHERN RED
RIVER VALLEY. THERE IS AN AREA NEAR THE INTERNATIONAL BORDER THAT
RECEIVED 3-6 INCHES OF SNOW LAST NIGHT. ALSO...EXPECT LIGHT SNOW
TO MOVE INTO THE AREA SOUTH OF THIS FRESH SNOWFALL. THESE TWO
FACTORS COMBINED WITH THE WINDS OVER THE PAST HOUR OR TWO
BECOMING VERY STRONG (SUSTAINED WINDS 30-35 MPH AND GUSTS TO OVER
40 MPH) ARE PRODUCING NEAR ZERO VSBY IN OPEN COUNTRY (URBAN AREAS
STILL OK). THESE CONDITIONS WILL CONTINUE INTO THE DARK HOURS...AND
ISSUED A BLIZZARD WARNING FOR THIS AREA.
REMAINING HEADLINES IN GOOD SHAPE.
MADE IT SO CURRENT HEADLINES EXPIRE AT 12Z. THINK BLIZZARD
CONDITIONS WILL CEASE BEFORE THEN...BUT DID NOT WANT TO GET TOO
DETAILED. PROBABLY WILL NEED SOME SORT OF ADVISORY IN BETWEEN
CURRENT HEADLINES AND WINTER STORM/BLIZZARD WATCH ON FRIDAY FOR
WIND CHILLS AND POSSIBLY BLOWING SNOW. WILL ALLOW THE NEXT SHIFTS
TO WORRY ABOUT THAT DETAIL.
FOR THE SECOND STORM...MODELS CONTINUE TO BE VERY LOCKED ONTO A
SOLUTION OF TRACKING JUST WEST OF CURRENT SYSTEM. GIVEN THE FACT
THE ECMWF IS VERIFYING BEST WITH THE FIRST SYSTEM...WILL USE FOR
DETAILS ON THE SECOND SYSTEM. COLDER AIRMASS...AND PWATS EXPECTED
TO BE LOWER. HOWEVER...SNOW RATIOS WILL BE HIGHER...AND EXPECT
ANOTHER BAND OF 6-12 INCHES JUST WEST OF TODAYS 6-12 INCHES.
WINDS LOOK TO BE AS STRONG AS TODAY GIVEN ECMWF 925MB WIND SPEEDS.
TO AVOID CONFUSION...WILL ALLOW CURRENT WINTER STORM HEADLINES TO
RUN THEIR COURSE BEFORE UPGRADING THE WATCH TO WARNING. CONFIDENCE
IS EXTREMELY HIGH FOR THE SECOND STORM.
LONG TERM (MON-THU)...MODELS IN FAIR AGREEMENT WITH THE
BEGINNING OF NEXT WEEK. NW FLOW ALOFT WILL BRING A COUPLE OF WEAK
CLIPPERS ACROSS THE NORTHERN PLAINS. KEPT THE MENTION OF CHC -SN
MONDAY AND TUESDAY MORNING AS TIMING IS A BIT UNCERTAIN...HOWEVER
MINIMAL ACCUMULATIONS CAN BE EXPECTED AS FORCING AND MOISTURE WILL
BE LIMITED. CONTINUED BELOW NORMAL TO NORMAL TEMPERATURES ARE
EXPECTED.
&&
AVIATION...IFR CONDITIONS WITH +SN AND LOW CIGS OVERNIGHT ACROSS
THE AREA. DVL...GFK AND TVF WILL BE ON THE NORTHERN FRINGE OF THE
SN BAND AND MAY HAVE HIGHER CIGS. 30KT NORTHERN WINDS WILL PRODUCE
BLSN AND IFR VSBYS THROUGH TOMORROW MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
BLIZZARD WARNING UNTIL 6 AM CST FRIDAY FOR NDZ027-029-030-038-
039-049-052-053.
WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR NDZ006>008-
014>016-024-026-028-054.
MN...BLIZZARD WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING
FOR MNZ001>004-007-029.
BLIZZARD WARNING UNTIL 6 AM CST FRIDAY FOR MNZ001>003-013>015-
022>024-027>032-040.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR MNZ005-006-008-009-013>017-022>024-027-028-
030>032-040.
WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR MNZ004-005-007-
008.
WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR MNZ006-009-016-
017.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 633 AM CST THU DEC 30 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 633 AM CST THU DEC 30 2010 ...VARIOUS WINTER WEATHER WATCHES....WARNINGS AND ADVISORIES ARE IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL LIGHT SNOW OR FREEZING DRIZZLE WILL OCCUR OVER THE REGION THIS MORNING. LOW PRESSURE WILL DEVELOP OVER SOUTHWEST MINNESOTA THIS AFTERNOON AND TRACK TO NEAR DULUTH TONIGHT. THIS SYSTEM WILL SPREAD SNOW FROM SOUTHEAST NORTH DAKOTA INTO NORTHEAST MINNESOTA THIS AFTERNOON INTO TONIGHT WHERE 5 TO 9 INCHES OF SNOW WILL FALL. THE NORTHWEST EDGE WILL BE NEAR A COOPERSTOWN TO GRAND FORKS TO ROSEAU LINE WHERE SNOW WILL BE MUCH LESS. WINDS WILL BE NORTH AT 20 TO 35 MPH ALONG AND WEST OF THE RED RIVER VALLEY CAUSING REDUCED VISIBILITIES IN BLOWING SNOW. WIND CHILLS WILL DROP TO 25 TO 35 BELOW ZERO LATE TODAY AND TONIGHT OVER EASTERN NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT STORM SYSTEM WILL BRING BLIZZARD CONDITIONS TO EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY FRIDAY AFTERNOON INTO SATURDAY MORNING. LOOK FOR AN ADDITIONAL 6 TO 8 INCHES OF SNOW OVER MUCH OF EASTERN NORTH DAKOTA...WITH THE EXCEPTION OF THE DEVILS LAKE AREA...AND INTO NORTHWEST AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... PLEASE PHONE IN REPORTS TO THE NATIONAL WEATHER SERVICE GRAND FORKS. DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
114 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM SNOW MOORHEAD 46.86N 96.76W
12/30/2010 E4.6 INCH CLAY MN CO-OP OBSERVER
1000 PM SNOW S FARGO 46.88N 96.82W
12/30/2010 E4.0 INCH CASS ND PUBLIC
1000 PM HEAVY SNOW DETROIT LAKES 46.81N 95.84W
12/30/2010 E7.0 INCH BECKER MN PUBLIC
1000 PM HEAVY SNOW OTTERTAIL 46.43N 95.56W
12/30/2010 E8.0 INCH OTTER TAIL MN PUBLIC
1000 PM HEAVY SNOW LEONARD 47.65N 95.27W
12/30/2010 E6.0 INCH CLEARWATER MN PUBLIC
1000 PM SNOW MCINTOSH 47.64N 95.89W
12/30/2010 E4.0 INCH POLK MN PUBLIC
1000 PM HEAVY SNOW FERGUS FALLS 46.28N 96.07W
12/30/2010 E11.0 INCH OTTER TAIL MN PUBLIC
THERE WERE DRIFTS 6 FEET HIGH.
1000 PM HEAVY SNOW HANKINSON 46.07N 96.89W
12/30/2010 E8.0 INCH RICHLAND ND PUBLIC
1000 PM SNOW HAWLEY 46.88N 96.32W
12/30/2010 E5.0 INCH CLAY MN PUBLIC
1000 PM HEAVY SNOW VERGAS 46.66N 95.80W
12/30/2010 E8.0 INCH OTTER TAIL MN PUBLIC
&&
GROCHOCINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
118 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM HEAVY SNOW STARKWEATHER 48.45N 98.88W
12/30/2010 E7.0 INCH RAMSEY ND CO-OP OBSERVER
&&
GROCHOCINSKIThe national radar mosaic for the moment the first event began.
6 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275730, 275731, 275732, 275733, 275734, 275735.